Narcotic (legal) advice.
July 23, 2005 7:34 PM   Subscribe

Psst. Been on a Narcotic long? I could use your advice.

Legally, for horrible health reasons (kidney stones), I've been on percocets for 16 weeks. Quite a number of them. (6-8/day). Prescription is 5/325 oxycodone... take 1-2 every 4 hours for pain. that could be upwards of 10+ a day.

Medically - the large stones I have are sitting in a diverticulum - a small pouch near the top of my kidney. I'm seeing two urologists...and have a course of action - it's just I'm in a very grey space. Just had my 2nd extra corporeal lithotrypsy on tues.

Bextra and vioxx were taking off the market. Vicodin doesn't do much for the week I took it.

So, while I'm taking all these drugs, I wanna know...your experiences? Hard to get off of them? My life is either foggy and more comfortable....or painful and sharper. Any advice would we welcome.
posted by filmgeek to Health & Fitness (13 answers total)
 
I've heard, and I believe this is the FDA's stance, you won't get habituated if you're really using them for pain. I can see this being true actually, if you don't get the rush you don't get the cravings. I remember coming off Vicodin after several weeks and feeling shitty but not withdrawel shitty.

I've talked to people who have been in bad car accidents and took oxycontin for an extended period of time. They were so happy they were out of pain and normal they had no cravings for the drugs.

I haven't heard anyone having a bad pain killer experience if they used them correctly, but of course medical advice on MeFi is -- as you know -- pointless.
posted by geoff. at 8:01 PM on July 23, 2005


I've taken all flavor of narcotics off and on for 15 years for migraines, and if I'm not hurting, I don't want one. It probably helps that I don't enjoy the wrapped-in-cottonness of being on them in the first place. They can also give me hot flashes and make me itch like crazy. Ugh!
posted by headspace at 8:05 PM on July 23, 2005


Geoff, I'm interested in anecdotal information...I have enough physcians in my corner. But good info, thanks.
posted by filmgeek at 8:41 PM on July 23, 2005


filmgeek, opiates are interesting in that in some cases they never become physically habit forming if they're actually being used to combat pain. It's when they're use recreationally (or when they're taken in a dose not required by the level of pain experienced) that they can become a problem.
posted by Jairus at 8:56 PM on July 23, 2005


MTV told me that oxycodone is non-addictive (and non-high-inducing) when you take the pills whole, as they have a time-release coating. It's when you crush the pills and get all the medication at once that you have the problem. The legit-oxy-user boy they had on claimed he had no cravings. :)
posted by trevyn at 9:01 PM on July 23, 2005


Withdrawal's not so much a craving as a really bad hangover. If taking it makes you sick after it wears off, you're getting a teeny tiny taste of withdrawal. The craving kicks in when you realize that another dose makes you "well." The slide downhill is usually pretty rapid once that sets in. High has nothing to do with it. Methadone has no high and withdrawal is life-threatening if you have other medical conditions.

My father was on methadone several times a day for spinal arthritis. The nursing home screwed up and tripled his dose. If he hadn't developed a tolerance, it would have been a lethal overdose. As it was, he got really sedated. When they realized the mistake, it took an incredibly long time to ramp the dose down because of the withdrawal.

When he went into his final coma, they had to give him morphine to stop the withdrawal. Ultimately, the pneumonia drowned him, but the morphine depressed his vital functions towards the end. It was incredibly horrible because there was this possibility he was suffering even though he was comatose. I couldn't bear it and felt like an absolute heel. But I had power of attorney for health care and he left a living will that said no life support, so I had to be consulted. My directions were to make his comfort the first priority.

But I couldn't stand the sympathic anguish of being present, so my sister, God bless her, did the deathwatch. I'm a little hazy about the time span, but I think it lasted four days.

In my opinion, methadone sucks as an analgesic and shouldn't be prescribed. And anybody who gets addicted is opening a one-way door into hell.
posted by warbaby at 9:44 PM on July 23, 2005


I'm an RN who takes opiate medication for pain relief, and has for the last 5 years.

trevyn: you're thinking of Oxycontin, which is the time-release version of oxycodone.

Tolerance to opiates, dependence on opiates, and addiction to opiates are three very different things. Often laypeople confuse the three. Everyone who takes these meds, including you, will have some withdrawal symptoms when/if the drug is suddenly stopped, because your body becomes dependent on them. Is that the same as addiction? Absolutely not -- because dependence is a physical response, while addiction is using the drugs for escape from psychological problems.

I'm concerned about your Percocet dosage, but not because of the narcotic -- you're taking a lot of acetaminophen. Acetaminophen is not designed to be used around the clock for 4 months. You need to either change to plain oxycodone or another medication and stop taking the combination. This kind of use can cause some liver damage, so discuss that with your doctor right away.

As far as daily activities go, your body gets used to the narcotic, which is what tolerance is. At some point in the future, the dose you're taking now will begin to become inadequate to relieve your pain, and you'll need to increase the amount of narcotic you take to get the same relief. Again, that is not addiction -- it's tolerance. If you truly need the relief, there's really only a very tiny chance you will become addicted. You will have some withdrawal symptoms when you stop taking the drugs, but it can be managed with your doctor's help. (But withdrawal is a bit worse than a 'bad hangover.' Sorry. Severity of withdrawal depends on several factors.)

Bextra, Vioxx, or the other COX-2 inhibitors won't help your kind of pain. They are designed for musculoskeletal pain, and have very specific indications. Methadone is actually a good analgesic if you can increase the dose without a lot of nausea and vomiting. It's cheap and effective for the people it works for. I tried it, but couldn't stop vomiting, so we moved on to other medications.

If you intend to remain on narcotics like what you're now taking for more than another few weeks, please discuss your current medication with your doctor as soon as possible. You need the relief, but you've got to stop taking that big acetaminophen dose. There are also transdermal patches, which deliver the medication through the skin, and other methods that can help.

Take your meds as prescribed, work with your physician, and you won't suffer more than necessary through your ordeal.
posted by lambchop1 at 10:37 PM on July 23, 2005


I worked in a rehab clinic for a month or so out of college. If you're to believe the stories of a lot of the people in there, they never had a problem with drugs until some horrible auto accident or surgery or...

I've watched a lot of friends do a lot of drugs, and experimented some myself, and nothing scares me more than pills. I'm loosing a good buddy of mine because of a two or three pill a day habit that's completely thrown his mental health into some sick overdrive of contorted responses to events. He's off, 'em, so he says... but he's drinking 6-7 drinks a day now instead.

It's all the same disease, just different paths...

posted by trinarian at 2:19 AM on July 24, 2005


I tried to self-link to a collection of short character sketches I did while working there but kinda,well... failed by cutting and pasting the text into a word processor. You might find it interesting to read about the kind of people who wind up there.

Hability (Self Link)
posted by trinarian at 2:22 AM on July 24, 2005


Doesn't sound like you would, but I nevertheless encourage you not to exceed your prescribed dosage. The rush that accompanies higher dosage, or when insufflating, becomes an intense psychological crutch.
posted by ori at 2:44 AM on July 24, 2005


I shattered my ankle in a car accident and took Percocet after the surgery. I don't remember how long I took the drug for--maybe between one and two months. I was on the maximum dosage, which (if your numbers above are right) was about 2 every four hours.

The drug would wear off after about 3.75 hours, and it would happen very suddenly. I could be in the middle of a sentence and then start screaming from the pain. As soon as my next dose kicked in, the pain would subside.

I never felt addicted, though. My only real problem was that I once almost passed out, probably from taking too much of the meds for too long. I was on crutches, and I started to slowly keel over to the floor. Happily, my dad caught me, and I was able to cut back after that because the pain had decreased. If you're having any problems like that, call your doctor asap!

(P.S. -- Thanks for the thoughtful and informative post, lambchop1.)
posted by equipoise at 8:26 AM on July 24, 2005


Excellent response, lambchop1.
posted by Civil_Disobedient at 12:20 PM on July 24, 2005


So, lambchop1,

I'm doing things like not taking them for 12 hour periods etc...as I can stand the pain (it's still significant) knowing that at a certain point relief is around the corner. I'd like to get maximal efficacy with minimal dosage. I'm trying to reduce the adaptaion that occurs.
posted by filmgeek at 4:25 PM on July 24, 2005


« Older getting netBSD on an old mac   |   Healthy vs. Unhealthy Nuts Newer »
This thread is closed to new comments.